Maine, 2023Heavy Snow and Winter Weather in Maine, March 4, 2023
March 4, 2023 · NWS CAR · 6 events in 6 counties and zones
Intensifying low pressure tracked south of the Gulf of Maine during the 4th. The northern edge of the precipitation shield with the low brought heavy snow to portions of Downeast Maine.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intensifying low pressure tracked south of the Gulf of Maine during the 4th. The northern edge of the precipitation shield with the low brought heavy snow to portions of Downeast Maine. A sharp gradient of lesser snow totals existed north of the Downeast region. Snow developed during the early morning hours of the 4th then persisted through the afternoon into the evening. Snowfall rates of 1 to 2 inches per hour occurred across portions of Hancock and southern Penobscot counties. Warning criteria snow accumulations occurred during the morning of the 4th. The greatest storm total snow accumulations occurred across coastal Hancock and extreme southern portions of Penobscot counties where 8 to 12 inch accumulations occurred. Across coastal Washington county...accumulations ranged from 2 to 4 inches across eastern areas to 6 to 9 inches west. Totals rapidly dropped to 1 to 3 inches north of the Bangor region into central Washington county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Mar 4, 12:33 AM EST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 4, 12:33 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1233 AM EST Sat Mar 4 2023
.SYNOPSIS...
Low pressure will track south of the region Saturday through
Saturday evening. High pressure will build in from the west
Sunday. Low pressure will approach from the northeast Monday and
remain east of the area through Wednesday.
&&
.NEAR TERM /THROUGH TODAY/...
1235 am update...
Precip has made it into central NH as of midnight with 985mb sfc
low sitting over Lk Erie. High pressure remains in control over
nrn and ern zones and will likely hold today as sfc low
transfersto off the Delmarva overnight and moves to the east
this morning. Timing of snow moving into Downeast zones still
looks good so no chgs needed.
Previous discussion:
Tonight: Clear skies are expected to start tonight with winds
becoming light as high pressure settles over the area. Recent
snowfall across the entire area and the combination of light
winds and clear skies will be favorable for radiational cooling.
Decreased low temperatures to the lower side of guidance to
account for this. Across Downeast areas, the onset of thicker
cloud cover appears to be delayed based on satellite trends, but
clouds are still expected to thicken and lower steadily around
and after midnight, which will result in temperatures steadying
or even increasing towards daybreak Saturday. Lows will be below
zero across most of far northern Maine, with some of the colder
spots reaching into the negative teens. Lows for Downeast and
coastal areas will be warmer and generally in the teens to lower
20s.
Saturday: Low pressure across the Ohio Valley will transfer to
coastal southern New England late tonight and move east-
southeast from just south of Cape Cod on Saturday. This track
will favor heavy snow across southern Maine with a sharp cutoff
in snow amounts with northeast extent across the southern
portion of the forecast area. Little to no snow is expected
around and northeast of the Katahdin and Millinocket region. The
heaviest snow and greatest potential for the 6 inch warning
criteria is expected southwest of a line from Bangor to
Jonesport, including all of coastal Hancock County where a
Winter Storm Warning has been issued from around daybreak
Saturday morning to just after sunset Saturday evening.
Southwest to northeast configuration of forecast zones made
advisory areas difficult due to the steep snowfall gradient
expected, but zone averages were around or above 4 inches in
southern Penobscot, interior Hancock, and coastal Washington
Counties where Winter Weather Advisories were issued. Portions of
far southwestern Piscataquis County may also reach advisory
criteria, but forecast zone area was insufficient for an
advisory.
The heaviest snowfall rates are expected during the morning into
the early afternoon as the initial band of warm air advection
aloft and mid level frontogenesis traverses Downeast areas.
Rates of around 1 inch per hour are possible during this time
across the warning area and southwestern portions of the
advisory area based on the 12z HREF probabilities. Northeast
wind gusts will strengthen and become strongest along the coast
Saturday morning, leading to some patchy blowing snow and
further reducing visibility when combined with falling snow. As
winds shift from east to northeast Saturday afternoon, drier air
in the mid levels will quickly undercut precipitation, causing
snow to become lighter and end from northeast to southwest.
Models differ in the timing of this and may be somewhat
underestimating the southward progression of drier air Saturday
afternoon. Observations of less QPF compared to the more
aggressive models on the northern end of the system and cooler
temperatures tonight strengthening ridging lend towards QPF near
or just below consensus. Snow consistency will generally be
average density, which for coastal areas will not be quite as
wet as the previous system as temperatures are expected to
remain just below freezing for the duration of the event.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY/...
Low pressure well to the south of south of Nova Scotia will
quickly exit eastward Saturday evening. Any residual snow in
coastal Hancock County will quickly exit in the evening. High
pressure builds over the area for the remainder of the night.
There is no cold air advection behind the departing system, but
a shallow radiation inversion will develop and drop lows into
the single digits to teens for most of the forecast area.
The remainder of the period will be dominated by the first
negative NAO pattern since early December. A large blocking
high in the North Atlantic will slowly retrograde westward. This
will allow a vertically stacked low in the North Atlantic to
back westward into the Canadian Maritimes later Sunday into
Monday. While precipitation is not a threat through Monday, an
increasing pressure gradient between the retrograding low and
high pressure over the eastern US/Canada will generate strong
winds by later Sunday night through Monday. This will keep
Sunday night lows in the 20s. More importantly, there is
potential for northerly wind gusts to 40 mph on Monday given a
H925 LLJ with a magnitude of over 40kt and potential for a
fairly deep mixing layer. Gusts over 40 mph could cause some
blowing and drifting of snow, mostly in Aroostook County. It
will be quite windy, but there is still some question on exactly
how far west the low wobbles and the resultant strength of the
pressure gradient. Therefore, will not include mention of any
blowing snow at this time.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The negative NAO and blocking remains in place through the week
with chances of the block breaking down by the end of the week
or next weekend. This means an unseasonably mild and generally
dry week. Temperatures will promote some reduction in snowpack
with highs in the 30s to lower 40s, but dry Canadian air and
nighttime temps in the teens and 20s will keep melting orderly.
In terms of PoPs, the retrograding low and a warm occlusion
moving from the east produced some chance PoPs Monday night into
early Wednesday, mostly in northern zones. However, forcing is
so weak that QPF will not amount to more than a tenth of an inch
or so.
Fairly steady northerly winds are expected all week, but Monday
will feature the strongest winds. Winds will decrease Monday
night as the cut off low meanders back into the Atlantic. The
Maritime flow will likely promote a decent amount of low level
moisture and cloudiness Tuesday into Wednesday before drier air
returns Thursday.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR over Aroostook terminals next 24 hours. BGR and
BHB will drop to LIFR vsbys in snow after 12z before slowly
improving in the afternoon. Expect that BGR will see VFR after
22z with BHB improving after 00z.
SHORT TERM:
Saturday night through Sunday...VFR with light winds.
Sunday night through Monday...VFR tempo MVFR cigs for sites
north of HUL. Very strong NW winds with gusts to 40kt are
expected Monday morning.
Monday night...VFR with decreasing winds.
Tuesday into Tuesday night...VFR tempo IFR in snow showers north
of GNR and HUL.
Wednesday...MVFR cigs...mostly north of HUL and GNR.
&&
.MARINE...
NEAR TERM: Winds and seas will remain below advisory levels
tonight, then increase to Small Craft Advisory levels early in
the morning. Gale force winds are expected by mid to late
morning through the day Saturday. Snow will reduce visibility to
less than a mile throughout much of the day Saturday.
SHORT TERM: Gale force winds quickly diminish Saturday evening.
An SCA will be needed following the gale, but only into Sunday
morning. Winds will ramp up again late Sunday afternoon and
increase to gale strength by later Sunday night. Gales continue
Monday. Winds decrease to SCA-strength Monday night. Currently,
lighter winds are forecast Tuesday, but a return to advisory-
level winds is anticipated Tuesday night through Wednesday
night. Winds throughout the period will be mainly northerly.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 5 AM early this morning to 7 PM
EST this evening for MEZ015-016-030.
Winter Storm Warning from 5 AM early this morning to 7 PM EST
this evening for MEZ029.
MARINE...Gale Warning from 8 AM this morning to 1 AM EST Sunday for
ANZ050>052.
&&
Near Term...Buster/MStrauser
Short Term...MCW
Long Term...MCW
Aviation...Buster/MStrauser/MCW
Marine...Buster/MStrauser/MCWHazardous weather outlook, Mar 3, 12:19 PM EST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1219 PM EST Fri Mar 3 2023
MEZ001>006-010-011-017-031-032-041730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Central Washington-
Southern Piscataquis-Northern Washington-
1219 PM EST Fri Mar 3 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015-016-030-041730-
Southern Penobscot-Interior Hancock-Coastal Washington-
1219 PM EST Fri Mar 3 2023
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TO 7 PM EST
SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-041730-
Coastal Hancock-
1219 PM EST Fri Mar 3 2023
...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 7 PM EST SATURDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-041730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1219 PM EST Fri Mar 3 2023
...GALE WARNING IN EFFECT FROM 8 AM SATURDAY TO 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Southern Penobscot
- When
- March 4, 2:00 AM EST to 3:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 9 inches...locally up to 11 inches across southern areas. Totals rapidly diminished to 1 to 3 inches across northern areas.
Heavy Snow, Interior Hancock
- When
- March 4, 2:00 AM EST to 3:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches across southern areas. Totals rapidly diminished to 1 to 3 inches across northern areas.
Heavy Snow, Coastal Hancock
- When
- March 4, 2:00 AM EST to 7:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Winter Weather, Central Washington
- When
- March 4, 2:00 AM EST to 3:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches.
Winter Weather, Southern Piscataquis
- When
- March 4, 2:00 AM EST to 3:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 5 inches.
Winter Weather, Coastal Washington
- When
- March 4, 2:00 AM EST to 7:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches west...tapering to 2 to 4 inches across eastern areas.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Arizona, March 4 to 31, 20231 death · $65,000 · 11 events
- Flooding in California, March 4 to 30, 2023$43 million · 2 events
- Heavy Snow and High Wind in California, March 4 to 8, 2023$1.0 million · 17 events
- High Wind in Pennsylvania, March 4, 2023$200,000 · 52 kt wind · 4 events
- Winter Weather in California, March 4, 202318 events
- Winter Storm in Maine, March 4, 202317 events
- Heavy Snow and Winter Weather in Utah, March 4 to 6, 202312 events
- Winter Storm and Hail in California, March 4 to 7, 2023$10,000 · 1 in hail · 9 events
- Flood and Heavy Snow in California, March 4 to 5, 2023$8,000 · 8 events
- Heavy Snow and Winter Weather in California, March 4 to 6, 20237 events
- High Wind in West Virginia, March 4, 202363 kt wind · 6 events
- Heavy Snow and Winter Weather in Idaho, March 4 to 5, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084633, 1084635, 1084636, 1084637, 1084638, 1084639.